Puerto Rico, 2007

Heavy Rain in Puerto Rico, September 22, 2007

September 22, 2007 · NWS SJU · 1 event in 1 county or zone

A mid to upper level deformation zone across the local area, associated with an upper level low, led to diurnal convection across the southern slopes of Puerto Rico, which produced heavy rain over Juana Diaz.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A mid to upper level deformation zone across the local area, associated with an upper level low, led to diurnal convection across the southern slopes of Puerto Rico, which produced heavy rain over Juana Diaz.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 22, 4:26 PM AST, 44 minutes earlier.

Area forecast discussion, Sep 22, 4:26 PM AST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
426 PM AST SAT SEP 22 2007

.SYNOPSIS...AT UPPER LEVELS...LOW PRESSURE JUST SOUTH OF
HISPANIOLA WILL BE NOSED OUT OF THE WAY FROM THE EAST BY A HIGH
PRESSURE THAT COVERS THE LOCAL AREA BY WEDNESDAY. A TROUGH WILL
DIG INTO THIS HIGH PRESSURE FROM THE NORTH NORTHEAST BEGINNING ON
THURSDAY AND WILL REMAIN OVER THE AREA AND TO THE NORTHEAST
THROUGH THE FOLLOWING MONDAY.

AT MID LEVELS...A WEAK RIDGE OF HIGH PRESSURE REMAINS OVER THE AREA
BETWEEN TWO STRONGER HIGHS OVER THE CENTRAL ATLANTIC AND THE
SOUTHEASTERN UNITED STATES INTO EARLY NEXT WEEK. HIGH PRESSURE
MOVES INTO THE WESTERN ATLANTIC FORMING A RIDGE THAT HANGS SOUTH
OVER PUERTO RICO BY WEDNESDAY. LATER IN THE WEEK THE RIDGE ROTATES
OVER TO THE YUCATAN PENINSULA WHILE LOW PRESSURE FORMS WEAKLY IN
THE WESTERN TROPICAL ATLANTIC.

AT LOWER LEVELS...A WEAK TROUGH IS JUST EAST OF THE LEEWARD
ISLANDS AND WILL MOVE WEST INTO THE LOCAL AREA SUNDAY NIGHT
THROUGH MONDAY ACCOMPANIED BY AN INCREASE IN MOISTURE. OTHER
TROUGHS ADVANCE SLOWLY TOWARD THE AREA FROM THE TROPICAL ATLANTIC
DURING THE LATTER PART OF THE WEEK...BUT ARE CONSIDERABLY WEAKER
BEFORE THEY INFLUENCE PUERTO RICO OR THEY DO NOT DIRECTLY CROSS.

&&

.DISCUSSION...BETTER HEATING AND NORTHEAST FLOW HAS BROUGHT
CONSIDERABLE CONVECTIVE ACTIVITY TO SOUTHERN PUERTO RICO THIS
AFTERNOON. MOST AMOUNTS HAVE BEEN LESS THAN 2 INCHES...BUT A FEW
AREAS MAY HAVE HAD AS MUCH AS 4 INCHES BY THE TIME THE AFTERNOON
IS OVER. THE COMING TROUGH WILL BRING AN INCREASE OF MOISTURE THAT
SHOULD BE NOTED BEGINNING SUNDAY NIGHT THROUGH MONDAY BY ADDITIONAL
SHOWERS AND CONTINUED THUNDERSTORM ACTIVITY. BOTH MODELS...GFS AND
NAM...NOTE A STRONG TURNING IN THE SURFACE WINDS OVERNIGHT ON
SUNDAY/MONDAY...BUT IN THE MEANTIME FREQUENT SHOWERS SHOULD OCCUR
OVERNIGHT TONIGHT ON THE NORTH AND NORTHEAST COASTS OF PUERTO RICO
BECOMING NUMEROUS AFTER MIDNIGHT PASSES. SHOWERS WILL BE STRONG
AGAIN ON SUNDAY AND DEPENDING ON JUST HOW NORTHERLY WINDS TURN...
COULD AFFECT EVEN SOME OF THE NORMALLY DRIER SOUTHEAST SECTIONS OF
PUERTO RICO SUNDAY AFTERNOON. THE NORTH COMPONENT OF THE TRADE
WIND FLOW IS ALSO KEEPING THE NORTH COAST OF PUERTO RICO AND THE
ISLAND COMMUNITIES COOLER AND CHARLOTTE AMALIE AND FREDERIKSTED A
LITTLE WARMER THAN NORMAL. THIS WILL SWITCH ON MONDAY. THE GFS
PAINTS CONSIDERABLE MOISTURE SUNDAY NIGHT...ESPECIALLY AFTER O6Z
MONDAY. MOISTURE WILL BE SLOW TO PASS AND ALTHOUGH THE U.S. VIRGIN
ISLANDS WILL BE IN MUCH DRIER AIR BY MONDAY AFTERNOON...THE
WESTERN PORTION OF PUERTO RICO WILL STILL BE UNDER SOME GOOD
MOISTURE AND SHOULD SEE CONTINUED HEAVY SHOWERS AND THUNDERSTORMS.

THE NEXT WAVE/TROUGH PASSAGE IS EXPECTED ON WEDNESDAY...THEN THE
MODEL BEGINS SPINNING UP SEVERAL WAVES...ONE THAT JUST CAME OFF OF AFRICA
AND ONE THAT IS YET TO MOVE INTO THE ATLANTIC. THESE SPIN-UPS ARE
NOT CERTAIN...BUT THE MODEL HAS THEM CROSSING 20 NORTH BEFORE 60
WEST AND BEFORE REACHING 45 WEST RESPECTIVELY. WILL WATCH THESE
CLOSELY. THE FIRST ONE IS EXHIBITING SOME FAIRLY GOOD TURNING NEAR
8 NORTH 23 WEST.

&&

.AVIATION...CONVECTION WILL CONTINUE IN THE SOUTHWEST DURING THE
AFTERNOONS TODAY AND TOMORROW BUT WILL SWITCH TO THE WEST
NORTHWEST ON MONDAY. SHOWERS AND MOUNTAIN OBSCURATIONS MAY BE HAD
OVERNIGHT TONIGHT AND SUNDAY NIGHT WHILE THE MOISTURE PASSES.
CONVECTION ON THE ROUTE FROM SAN JUAN TO MIAMI SEEMS TO STAY WEST
AND NORTH OF THE ROUTE AND CONDITIONS SHOULD BE GENERALLY GOOD FOR
THE NEXT WEEK WITH EXCEPTION PERHAPS OF SUNDAY. SHOWERS NEAR MIAMI
INCREASE DURING THE FIRST HALF OF THE WEEK.

&&

.MARINE...WINDS REMAIN BELOW EXERCISE CAUTION AND SEAS BELOW 6
FEET FOR NEXT 7 DAYS EXCEPT NEAR THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  79  89  79  90 /  60  60  40  40
STT  81  89  81  86 /  40  40  60  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

17/12/
Hazardous weather outlook, Sep 22, 5:00 AM AST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
500 AM AST SAT SEP 22 2007

PRZ001>013-AMZ710>750-231000-
500 AM AST SAT SEP 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON OVER THE SOUTHWESTERN QUARTER OF PUERTO RICO. A FEW OF
THESE STORMS WILL HAVE THE CAPABILITY OF PRODUCING PERIODS OF HEAVY
RAIN AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...

A TROUGH WILL APPROACH THE AREA FROM THE EAST ON MONDAY AND TUESDAY
AND MAY BRING AN INCREASE IN SHOWER ACTIVITY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

VIZ001-002-AMZ710>730-231000-
500 AM AST SAT SEP 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

A TROUGH WILL APPROACH THE AREA FROM THE EAST ON MONDAY AND TUESDAY
AND MAY BRING AN INCREASE IN SHOWER ACTIVITY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

In the hours before

Special weather statement, Sep 22, 4:32 PM AST, 38 minutes before
PRC043-075-113-133-222145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
432 PM AST SAT SEP 22 2007

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 545 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
     COAMO...JUANA DIAZ...PONCE AND SANTA ISABEL

AT 419 PM AST DOPPLER RADAR INDICATED SHOWERS AND STRONG
THUNDERSTORMS DEVELOPING ACROSS THE INTERIOR SECTIONS OF
THESE AREAS AND MOVING SOUTHWEST TOWARDS THE COAST.

THESE THUNDERSTORMS WILL CAUSE VERY HEAVY RAIN...FREQUENT CLOUD TO
GROUND LIGHTNING...GUSTY WINDS AND THE POSSIBILITY OF SMALL HAIL.
IF IN THE TRACK OF THESE STORMS...THE SAFEST COURSE OF ACTION IS TO
MOVE INDOORS NOW. INTENSE LIGHTNING IS POSSIBLE WITH SOME OF THESE
STORMS IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS
TREES. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.

RAM
Special weather statement, Sep 22, 4:44 PM AST, 26 minutes before
PRC043-075-113-133-222145-

COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
432 PM AST SABADO 22 DE SEPTIEMBRE DE 2007

EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO HASTA LAS
545 PM AST PARA LAS PERSONAS EN LOS SIGUIENTES MUNICIPIOS EN PUERTO
RICO
    COAMO...JUANA DIAZ...PONCE Y SANTA ISABEL

A LA 419 PM AST EL RADAR DOPPLER INDICABA AGUACEROS Y FURTES
TRONADAS DESARROLLANDOSE A TRAVES DE LOS SECTORES DEL INTERIOR DE
ESTOS MUNICIPIOS Y MOVIENDOSE AL SUROESTE HACIA LA COSTA.

ESTAS TRONADAS OCASIONARAN LLUVIA MUY FUERTE...FRECUENTES RELAMPAGOS
DE NUBE A TIERRA...VIENTOS EN RAFAGAS Y LA POSIBILIDAD DE GRANIZO
PEQUENO. SI SE ENCUENTRA EN EL PASO DE ESTAS TRONADAS...EL CURSO MAS
SEGURO DE ACCION ES ENTRAR A ALGUN SITIO SEGURO. FRECUENTES
RELAMPAGOS SON POSIBLES CON ESTAS TORMENTAS SI USTED SE ENCUENTRA AL
INTEMPERIE...MANTENGASE ALEJADO DE OBJETOS ALTOS SOLITARIOS TALES
COMO ARBOLES. SI SE ENCENTRA DENTRO DE UNA ESTRUCTURA SOLIDA
MANTENGASE ALEJADO DE VENTANAS Y PUERTAS Y EVITE ULTILIZAR TELEFONOS
AMENOS QUE SE UNA EMERGENCIA.

RAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Ponce and Vicinity

When
September 22, 5:10 PM AST
Where
Ponce and Vicinity County, Juana Diaz
Reported by
Emergency Manager
Coordinates
18.030, -66.480

Heavy rains across Barrio Piedra Guza caused urban and street flooding in poorly drained areas.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2007Every state in 2007This day in weather historyWarnings in Puerto Rico, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60858.